Texas, 2012Drought in Texas, March 1 to 19, 2012
March 1 to 19, 2012 · NWS FWD · 8 events in 8 counties and zones
At the beginning of the month, only 8 counties in the Fort Worth County Warning Area were classified in severe drought or worse. During the month, up to 9 inches of rain fell on the drought stricken areas which greatly improved conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the beginning of the month, only 8 counties in the Fort Worth County Warning Area were classified in severe drought or worse. During the month, up to 9 inches of rain fell on the drought stricken areas which greatly improved conditions. By the end of the month, all counties within the CWA were classified below severe drought levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 29, 11:16 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 29, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CST WED FEB 29 2012
.AVIATION...
MVFR STRATUS HAS FORMED OVER THE SOUTHEASTERN-MOST COUNTIES. FEEL
THESE CIGS WILL REMAIN SOUTHEAST OF THE TAF SITES TONIGHT DUE TO
THE RATHER WEAK W TO SW LOW LEVEL FLOW...WHICH SHOULD LIMIT
THE RETURN OF MOISTURE MUCH FURTHER NORTH. CALM WINDS WILL BECOME
SOUTH AT 5-7 KTS OVER THE NEXT FEW HOURS. WINDS WILL INCREASE TO
AROUND 15 KT LATE THURSDAY MORNING AS THE GRADIENT TIGHTENS UP
AHEAD OF THE DEVELOPING FRONTAL SYSTEM OVER THE PLAINS. MVFR
CLOUDS ARE MORE LIKELY AREA-WIDE THURSDAY NIGHT/FRIDAY MORNING AS
LOW LEVEL MOISTURE WILL HAVE RETURNED BY THEN.
30
&&
.UPDATE...
THE COLD FRONT HAS TEMPORARILY MOVED SOUTHEAST OF THE FORECAST
AREA. THE WIND HAS BECOME LIGHT JUST NORTH OF THE FRONT AND IF
SKIES CAN CLEAR OVERNIGHT...SOME FOG SHOULD DEVELOP. IT APPEARS
THAT THE BEST CHANCE FOR FOG IS JUST SOUTHEAST OF THE FORECAST
AREA WHERE LOW LEVEL MOISTURE IS MOST ABUNDANT. FOR NOW...WE WILL
LEAVE THE PATCHY FOG MENTIONED IN THE SOUTHEAST ZONES OVERNIGHT/
THURSDAY MORNING.
THE REMAINDER OF THE FORECAST IS GOOD SHAPE OVERALL BUT WILL HAVE
TO MAKE SOME MODIFICATIONS TO THE CLOUD COVER AND HOURLY TEMPERATURES
IN THE SOUTHEAST ZONES BASED ON CURRENT TRENDS.
&&
.PREV DISCUSSION... /ISSUED 317 PM CST WED FEB 29 2012/
BY 3 PM...THE FRONT HAD REACHED THE SOUTHEASTERN EDGE OF THE CWA.
LINGERING LIGHT RAIN WILL EXIT THE AREA BEFORE 00Z (6 PM CST)...SO
THE TONIGHT PERIOD WILL BEGIN RAIN-FREE. THE BOUNDARY WILL MAKE
MINIMAL ADDITIONAL PROGRESS...AND WINDS IN SOUTHEASTERN ZONES WILL
GO CALM. AS CLOUD COVER DECREASES...PATCHY FOG WILL LIKELY DEVELOP
IN AREAS GENERALLY SOUTHEAST OF A LINE FROM TEMPLE...TO MEXIA...TO
ATHENS.
SOUTHERLY WINDS WILL QUICKLY RETURN THURSDAY AS THE NEXT FRONT
INVADES THE CENTRAL PLAINS. ABUNDANT SUNSHINE WILL PUSH
TEMPERATURES INTO THE 80S.
DEW POINTS IN THE 60S WILL SURGE INTO NORTH TEXAS LATE THURSDAY
INTO THURSDAY NIGHT...WHEN A POTENT LLJ DEVELOPS. THE NEXT FRONT
WILL ENTER THE CWA EARLY FRIDAY WITH A FAIR AMOUNT OF INSTABILITY
TO WORK WITH...BUT THE ASSOCIATED MID-LEVEL WAVE WILL LAG WELL
BEHIND. FOR THE NORTHWEST HALF OF THE CWA...THE FRONT WILL
INTERACT WITH A CAPPED EARLY-MORNING BOUNDARY LAYER. CURRENT
GUIDANCE SUGGESTS THE FRONT WILL BISECT THE CWA SOUTHWEST TO
NORTHEAST AT MIDDAY FRIDAY. A FEW STRONG STORMS COULD DEVELOP
FRIDAY AFTERNOON ACROSS SOUTHEAST HALF...BUT WITH VEERING
PREFRONTAL WINDS AND CONCERNS ABOUT CAP LINGERING...EVOLUTION
BEARS SIMILARITY TO NON-EVENT WE JUST EXPERIENCED.
AFTER THE FRONT MOVES THROUGH...SATURDAY WILL BE BREEZY AND
COOL...THOUGH SUNNY. A MORE PLEASANT DAY WILL FOLLOW ON SUNDAY...
WITH LOW HUMIDITY...LIGHT WINDS...AND AFTERNOON TEMPERATURES IN
THE 70S. ABOVE NORMAL TEMPERATURES WILL PREVAIL UNTIL THE NEXT
FRONT ARRIVES THE MIDDLE OF NEXT WEEK.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 52 84 59 79 44 / 0 0 10 20 20
WACO, TX 50 80 60 79 44 / 0 0 10 30 30
PARIS, TX 47 81 60 77 43 / 10 10 20 40 40
DENTON, TX 45 83 52 78 41 / 0 0 10 10 10
MCKINNEY, TX 41 81 55 76 39 / 0 0 10 20 20
DALLAS, TX 51 83 59 78 44 / 0 0 10 20 20
TERRELL, TX 48 83 60 77 44 / 10 10 20 40 40
CORSICANA, TX 53 82 61 79 44 / 10 10 20 40 40
TEMPLE, TX 55 80 61 81 42 / 0 0 10 40 40
MINERAL WELLS, TX 44 86 48 78 41 / 0 0 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
30/79
Hazardous weather outlook, Feb 29, 2:55 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CST WED FEB 29 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
255 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS MAINLY EAST OF A GOLDTHWAITE TO
DALLAS TO SHERMAN LINE DURING THE DAY FRIDAY. A FEW OF THESE
STORMS COULD BE STRONG DURING THE LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DUNN
Drought, Anderson
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 6 inches of rainfall and was not classified in drought at the end of the month.
Drought, Coryell
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 8 inches of rainfall and was not classified in drought at the end of the month.
Drought, Falls
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 9 inches of rainfall and was not classified in drought at the end of the month.
Drought, Lampasas
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 5 inches of rainfall and was not classified in drought at the end of the month.
Drought, Leon
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 8 inches of rainfall and was not classified in drought at the end of the month.
Drought, Milam
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 8 inches of rainfall and was not classified in drought at the end of the month.
Drought, Robertson
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 8 inches of rainfall and was not classified in drought at the end of the month.
Drought, Bell
- When
- March 1, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as extreme drought (D3) at the beginning of the month. The county received up to 8 inches of rainfall and was not classified in drought at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371437, 371438, 371439, 371440, 371441, 371442, 371443, 371444.